Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

July 29, 2017Barbour County, Taylor County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 29, 2017, 5:21 AM EDT for Barbour County, Taylor County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 5:21 AM EDT (09:21 UTC)
Expired
Jul 29, 2017, 6:15 AM EDT
In force
54 min
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 145 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS81 KRLX 290921
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
521 AM EDT SAT JUL 29 2017

WVZ032-040-291015-
Barbour-Taylor-
521 AM EDT SAT JUL 29 2017

...A SHOWER WILL AFFECT TAYLOR AND BARBOUR COUNTIES...

At 516 AM EDT, Moderate to heavy rainfall will be coming to an end 
over the next one to two hours.  Minor street flooding will be 
possible in poor drainage areas.  Please use caution when traveling 
this morning, as ponding on roads could lead to hydroplaning and 
losing control of your vehicle.  If a roadway is flooded, do not 
drive through high water, find another route.  

Locations impacted include...
Grafton, Philippi, Flemington, Valley Falls, Moatsville, Volga,
Rosemont, Knottsville, Century, Nestorville, Meadland, Tygart Lake
State Park, Thornton, McGee and Galloway.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3913 7984 3911 7982 3909 7985 3904 7987
      3905 8014 3909 8017 3911 8023 3917 8023
      3924 8016 3928 8020 3939 8020 3941 8011
      3939 8009 3940 8003 3945 7994 3943 7989
      3930 7989 3929 7986 3924 7985 3923 7981
TIME...MOT...LOC 0916Z 239DEG 49KT 3925 7992 

$$

Kistner

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 4:13 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 29, 4:13 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
413 AM EDT Sat Jul 29 2017

.SYNOPSIS...
Low pressure exits to the northeast today. High pressure with
cooler and drier air for the weekend into next week. Moisture
returns toward weeks end.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM Saturday...

A quasi stationary frontal boundary remains in the vicinity
while an upper level low pressure pass by and a sfc low
pressure develops along it over WV. This scenario will producing
numerous showers and scattered thunderstorms mainly across
north central WV. These shower activity is moving very slowly
depositing significant amount of water. Soils across northeast
quadrant of WV remains nearly saturated and any additional
rainfall will lead to flash flooding. A flash flood watch
remains in effect for the northeast sections until 8 AM.

Much drier conditions expected tonight as a high pressure
builds from the west.

Used a blend of the short term models along with previous
forecast to generate temperature values.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 415 AM Saturday...

Otherwise cool high pressure dominates the short term forecast
with lows in the 50s to around 60 and highs in the 70s and 80s.
This will also help dry things for the end of the weekend and
into the first part of the work week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 415 AM Saturday...

Moisture gradually returns through the long term with POPs on the
increase towards the end of the week. A cold front and upper
trough approach from the NW Thursday into Friday, providing the
highest probability of showers and storms for the period.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 830 PM Friday...

Rain will diminish across southern WV and the middle Ohio Valley
overnight, as a low pressure center over northern WV moves
east-southeast. moisture wrapping around the low will keep the
rain going across northern WV. North to northwest flow wrapping
around the low will bring in lots of low clouds, and areas of
dense fog will form given the recent rainfall. This will result
in mainly MVFR conditions with VFR breaks early on,
deteriorating to IFR for much of the area overnight.

As the low pressure center moves away from the area on Saturday,
widespread IFR to low MVFR conditions will persist much of the
morning, mainly on ceilings, with slow improvement to MVFR
Saturday into Saturday afternoon. The Ohio River should improve
to VFR early Saturday afternoon, with slow improvement to VFR
across the WV lowlands Saturday afternoon.

Light north to northwest surface flow overnight will increase a
bit on Saturday, with some gusts to 15 to 20 kts on late morning
/ early afternoon mixing. These winds will die down quickly
toward evening. Flow aloft will be light north overnight, and
light to moderate northeast on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR and MVFR conditions in rain
across northern WV may vary overnight. Timing and extent of low
clouds and fog will vary overnight into Saturday morning. Timing
of fog lifting Saturday morning, and low clouds mixing higher
during the day on Saturday, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    SAT 07/29/17
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    M    M    L    L    L    H    M    M    L    L    L
HTS CONSISTENCY  L    L    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  L    L    L    L    M    M    L    L    L    L    L    L
EKN CONSISTENCY  M    M    M    L    L    M    M    L    L    L    L    L
PKB CONSISTENCY  H    H    M    M    M    M    H    H    H    M    M    M
CKB CONSISTENCY  M    L    L    L    L    L    L    M    M    L    L    M

AFTER 06Z SUNDAY...
Expect valley fog most mornings, especially along the river
valleys.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ030>032-
     039-040-521>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, Jul 29, 4:07 AM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EDT Sat Jul 29 2017

WVZ030>032-039-040-521>523-525-526-300815-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
407 AM EDT Sat Jul 29 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>029-033-034-515>520-524-300815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Southeast Pocahontas-
407 AM EDT Sat Jul 29 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Local storm report, Jul 29, 1:59 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      SHINNSTON               39.39N  80.30W
07/29/2017                   HARRISON           WV   911 CALL CENTER

            A RESIDENCE IN SHINNSTON IS FLOODED AND THEY ARE UNABLE
            TO PULL INTO DRIVEWAY DUE TO WATER SURROUNDING THE HOME.

&&

EVENT NUMBER RLX1700610

MPK
Local storm report, Jul 29, 2:36 AM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      LUMBERPORT              39.37N  80.35W
07/29/2017                   HARRISON           WV   BROADCAST MEDIA

            BARNES RUN ROAD IS FLOODED AND IMPASSABLE

&&

EVENT NUMBER RLX1700611

MPK
Local storm report, Jul 29, 3:21 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            1 E BRIDGEPORT          39.29N  80.23W
07/29/2017                   HARRISON           WV   BROADCAST MEDIA

            MANY BASEMENT REPORTED TO BE TAKING ON WATER IN THE
            CLARKSBURG/BRIDGEPORT AREA

&&

EVENT NUMBER RLX1700612

MPK
Local storm report, Jul 29, 3:25 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      1 NNW CLARKSBURG        39.29N  80.34W
07/29/2017                   HARRISON           WV   BROADCAST MEDIA

            HOME TAKING ON WATER ON FRANKLIN STREET. FIRST FLOOR IS
            FLOODED AND FAMILY HAS MOVED TO 2ND FLOOR OF THE HOME.

&&

EVENT NUMBER RLX1700613

MPK
Local storm report, Jul 29, 4:56 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      WALLACE                 39.41N  80.49W
07/29/2017                   HARRISON           WV   PUBLIC

            LONG FORK CREEK AND LITTLE TENMILE CREEK ARE FLOODED
            OVER BARNES STREET. OTHER DEEP STANDING WATER SPOTS OVER
            ROADS ALSO REPORTED IN WALLACE

&&

EVENT NUMBER RLX1700614

MPK
Special weather statement, Jul 29, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 AM EDT SAT JUL 29 2017

WVZ032-040-291015-
Barbour-Taylor-
521 AM EDT SAT JUL 29 2017

...A SHOWER WILL AFFECT TAYLOR AND BARBOUR COUNTIES...

At 516 AM EDT, Moderate to heavy rainfall will be coming to an end
over the next one to two hours.  Minor street flooding will be
possible in poor drainage areas.  Please use caution when traveling
this morning, as ponding on roads could lead to hydroplaning and
losing control of your vehicle.  If a roadway is flooded, do not
drive through high water, find another route.

Locations impacted include...
Grafton, Philippi, Flemington, Valley Falls, Moatsville, Volga,
Rosemont, Knottsville, Century, Nestorville, Meadland, Tygart Lake
State Park, Thornton, McGee and Galloway.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3913 7984 3911 7982 3909 7985 3904 7987
      3905 8014 3909 8017 3911 8023 3917 8023
      3924 8016 3928 8020 3939 8020 3941 8011
      3939 8009 3940 8003 3945 7994 3943 7989
      3930 7989 3929 7986 3924 7985 3923 7981
TIME...MOT...LOC 0916Z 239DEG 49KT 3925 7992

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:05 PM EDTFlash Flood WatchRLXBarbour, Doddridge, Harrison, Lewis, Pocahontas, Randolph and 4 more12 hr
Jul 28, 11:41 PM EDTSpecial Weather StatementRLXTaylor34 min
Jul 29, 12:23 AM EDTFlash Flood WarningRLXHarrison6 hr
Jul 29, 1:23 AM EDTFlash Flood WarningRLXDoddridge, Harrison4 hr
Jul 29, 3:09 AM EDTFlash Flood WarningRLXHarrison, Lewis3 hr
Jul 29, 6:03 AM EDTAreal Flood WarningRLXHarrison15 hr
Jul 29, 6:32 AM EDTAreal Flood WarningRLXBarbour, Randolph, Taylor3 hr

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.